Risk of acute myocardial infarction after discontinuation of antihypertensive agents: a case-control study

    loading  Checking for direct PDF access through Ovid

Abstract

We performed a nested case-control study in a cohort of antihypertensive drug users to assess the association between discontinuation of different antihypertensive agents and the risk of acute myocardial infarction (AMI). Cases and controls were drawn from the Utrecht Cardiovascular Pharmacogenetics database. Patients who were hospitalised for their first AMI were considered cases and controls were not hospitalised for AMI. Antihypertensive users were defined as current users if the index date (date of AMI) fell within the prescribed duration or as discontinuers if this date fell outside the prescribed duration. According to the recency of discontinuation, discontinuers were divided into the following: recent discontinuers (≤90 days), intermediate-term discontinuers (>1–180 days) and long-term discontinuers (> 180 days). We found that the risk of AMI was significantly increased in discontinuers, regardless of time since discontinuation, of beta-blockers (adjusted odds ratio (OR) 1.54; 95% confidence interval (CI; 1.25–1.91), P-value<0.0005), calcium channel blockers (CCBs; adjusted OR 2.25; 95% CI (1.53–3.30), P-value<0.0005) and diuretics (adjusted OR 1.76; 95% CI (1.24–2.48), P-value = 0.002) compared to current users of these drugs. Moreover, the risk of AMI was significantly increased in long-term discontinuers (beta-blockers, CCBs, angiotensin-converting enzyme inhibitors and diuretics) and intermediate-term discontinuers (beta-blockers and CCBs) versus current users of these drugs. There was no difference in AMI risk between recent discontinuers of antihypertensive drugs versus current users of these drugs. In conclusion, discontinuation of antihypertensive drugs increases the risk of AMI after >90 days of discontinuation. This further underlines the importance of persistence to antihypertensive drug therapy to reduce the risk of AMI in patients with hypertension.

Related Topics

    loading  Loading Related Articles